Alert archive / Ohio / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 245, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Aug 25, 1998, 3:33 AM EDT for Defiance County, Ohio. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 25, 1998, 3:33 AM EDT (07:33 UTC)
- Expired
- Aug 25, 1998, 4:20 AM EDT
- In force
- 47 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Defiance County, OH
The radar
The Northern Indiana radar (KIWX), 101 km from the middle of the area, began a volume at 07:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 25, 1:00 AM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.6 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1480 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
350 WUUS53 KIWX 250736 RRA SVRFWA OHC039-250820- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 233 AM EST TUE AUG 25 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEFIANCE COUNTY IN NORTHWESTERN OHIO * UNTIL 420 AM EDT (320 AM EST) * AT 332 AM EDT... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 16 MILES NORTHWEST OF DEFIANCE OR 6 MILES WEST OF NEY MOVING EAST AT 45 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... SHERWOOD NEY DEFIANCE SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE THUNDERSTORMS PRODUCE DESTRUCTIVE HAIL AND DAMAGING WINDS. TEH/JAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:12 AM EDT, 21 minutes earlier.
Area forecast discussion, Aug 25, 3:12 AM EDT, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 212 AM EST TUE AUG 25 1998 06Z SFC ANALYSIS SHOWING WAVE HAD DEVELOPED ALONG FRONT ACRS SE IA. FEEL THIS WILL SLOW UP SOUTHWARD PUSH OF FRONT LATER TODAY ACRS FA. CURRENT CONVECTIVE OUTFLOW MAKING SOME PROGRESS SOUTHWARD AND WILL NEED TO BE WATCHED FOR DEVELOPMENTS LATER TODAY. ADDITIONAL SVR ACRS PARTICULARLY SOUTHERN THIRD FA DEPENDENT SOMEWHAT ON INSOLATION THIS AM. WILL NEED TO WATCH SATELLITE TRENDS UPSTREAM BUT FEEL FAIR CHANCE ALONG AND SOUTH OF A WINAMAC TO LIMA LINE. AFTER FROPA THINGS MUCH QUIETER WITH HIGH PRESSURE BUILDING IN. WILL NEED TO LOOK AT FOG THREAT TONIGHT WITH GOOD RADIATIONAL COOLING SETUP AND WET GROUND. GUIDANCE TEMPS LOOK PRETTY GOOD. SBN 083/061 084/060 082 66400 FWA 087/061 084/059 083 66500 AOH 088/063 085/060 083 66600 .IWX...NONE. TEH
In the hours before
Local storm report, Aug 25, 2:37 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 AM STURGIS MI 60 MPH TSTM GUST
08/25/98 ST.JOSEPH SPOTTER REPORTLocal storm report, Aug 25, 2:37 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
137 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0136 AM STURGIS MI 60 MPH TSTM GUST
08/25/98 ST.JOSEPH SPOTTER REPORTLocal storm report, Aug 25, 2:47 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM SOUTH BEND IN WIND DAMAGE
08/25/98 ST.JOSEPH TREES AND POWER LINES
DOWN
0135 AM IN WIND DAMAGE
08/25/98 ELKHART TREES AND POWER LINES
DOWN THROUGHOUT COUNTYLocal storm report, Aug 25, 2:47 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 AM SOUTH BEND IN WIND DAMAGE
08/25/98 ST.JOSEPH TREES AND POWER LINES
DOWN
0135 AM IN WIND DAMAGE
08/25/98 ELKHART TREES AND POWER LINES
DOWN THROUGHOUT COUNTYLocal storm report, Aug 25, 3:09 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
209 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM MI FLOOD
08/25/98 BRANCH WIDESPREAD MINOR
FLOODING THROUGHOUT
BRANCH COUNTYLocal storm report, Aug 25, 3:09 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
209 AM EST TUE AUG 25 1998
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM MI FLOOD
08/25/98 BRANCH WIDESPREAD MINOR
FLOODING THROUGHOUT
BRANCH COUNTYThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 25, 3:05 AM EDT | Severe Thunderstorm Warning | IWX | Williams | 50 min |
| Aug 25, 3:24 AM EDT | Severe Thunderstorm Warning | IWX | Fulton | 51 min |
| Aug 25, 3:43 AM EDT | Severe Thunderstorm Warning | IWX | Henry | 47 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.